Risk factors for the development of paclitaxel-induced neuropathy in breast cancer patients

Jetter Robertson, Jeffrey Raizer, James S. Hodges, William Gradishar, Jeffrey A. Allen*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

Peripheral neuropathy is a common side effect of many chemotherapeutic agents including paclitaxel. We prospectively evaluated demographic and laboratory data in a cohort of 61 woman with breast cancer prior to paclitaxel exposure to explore factors that predispose to neuropathy development. Neuropathy was graded based on the total neuropathy score reduced version (rTNS) at baseline and at 4 months after initiation of chemotherapy. A multivariate analysis identified predictors with the strongest association with a change in rTNS. Serum albumin (P =.002), paclitaxel dose (P =.001), and body surface area (P =.006) were statistically significantly associated with a positive rTNS change (worsening neuropathy). These results suggest that poor nutritional status and obesity increase the risk of paclitaxel induced neuropathy, and that screening for these factors prior to chemotherapy exposure may improve early neuropathy detection or decrease risk with dietary modifications.

Original languageEnglish (US)
Pages (from-to)129-133
Number of pages5
JournalJournal of the Peripheral Nervous System
Volume23
Issue number2
DOIs
StatePublished - Jun 2018

Keywords

  • chemotherapy
  • neuropathy
  • nutrition
  • paxlitaxel
  • risk factors
  • toxic

ASJC Scopus subject areas

  • Neuroscience(all)
  • Clinical Neurology

Fingerprint

Dive into the research topics of 'Risk factors for the development of paclitaxel-induced neuropathy in breast cancer patients'. Together they form a unique fingerprint.

Cite this